Fentanyl is a prescription opioid drug that is used to treat acute and chronic pain. It’s a very effective painkiller that is often used for patients immediately following surgery and for those who are suffering from chronic pain from debilitating illnesses like cancer. However, as with other opioids, fentanyl has a high risk of abuse and is very addictive. Not only that, but it is also a drug that is often obtained illicitly on the street, much like heroin.
Fentanyl is a very potent painkiller that is 50-100 times stronger than the opioid morphine. When it is abused, it can cause some serious side effects in users. Some of the effects can be life-threatening, requiring immediate medical attention. The biggest danger of fentanyl abuse and addiction is the risk of overdose. This risk is even higher when fentanyl is purchased on the street because users simply don’t know exactly what they are getting. Fentanyl that is sold on the street is often mixed with other substances, like heroin and cocaine, to make it even more potent and very dangerous.
Side Effects of Fentanyl Abuse
Like other opioid drugs, fentanyl is effective because it greatly reduces pain. When it’s abused, fentanyl provides users with a euphoric feeling and has sedative effects. However, it can also produce the following side effects:
- Nausea and vomiting
- Extreme relaxation and fatigue
- Excessive itching
- Skin conditions, like rash or hives
- Dizziness and confusion
- Abnormal heart rate
- Physical dependency
- Withdrawal symptoms when stopped or decreased
It’s important to note that it isn’t only fentanyl abuse that can lead to physical dependency, withdrawal symptoms, and addiction. There are many people who use the drug exactly as prescribed who develop an addiction to fentanyl. Because it’s so powerful, fentanyl creates an opioid tolerance in all users, whether they are using prescription or illicit fentanyl.
What Does Fentanyl Overdose Look Like?
Patients who take fentanyl require close monitoring to maintain their medical safety. There are various factors that can impact how fentanyl affects the person taking it. For example, patients who use transdermal fentanyl patches have to be aware of the temperature they are exposed to because at higher temperatures the patches will release larger amounts of the medication, which could result in an overdose. People who use the drug illegally run an even higher risk of overdose because they don’t know how strong the fentanyl is or how other drugs or alcohol may interact with it.
It’s critical that friends and family of people who are taking fentanyl know the signs of overdose and that they can identify them quickly. There are various symptoms that are easily identifiable. Those symptoms include:
- Confusion and dizziness
- Difficulty speaking and with motor skills
- Pasty, pale skin
- Choking sounds
- Nodding off or losing consciousness
- Pinpoint pupils
- Blue extremities and lips
- Slowed heart rate
- Slow breathing
- The limpness of the body
- Respiratory arrest
If overdose symptoms begin, it is a medical emergency. It’s critical that the person receives medical attention as soon as possible to lower the risks of long-term or fatal consequences.
How is Fentanyl Overdose Treated?
Once an overdose of fentanyl starts, treatment must be administered immediately. First, the person must be checked to see if there is a lozenge in the mouth or a patch on the skin to be removed. That way more fentanyl will not be absorbed by the body.
If the drug was taken orally, the person’s stomach may have to be pumped or activated charcoal may be used. An opioid antagonist (naloxone, brand name Narcan) will likely be used to counter the effects of the fentanyl. Narcan can be administered with a nasal spray or by injection. This antidote may save a life, but it doesn’t mean that the individual who has overdosed will not have any further symptoms or long-term medical issues in the future.
There is Help for Fentanyl Addiction
Fentanyl is a dangerous and highly addictive drug that is easily abused. If you or a loved one is struggling with fentanyl addiction, know that there is help available for you. At My Time Recovery, we understand opioid addiction, how to help clients safely detox from it, and how to provide clients with the tools and support they need to begin recovery. We offer both outpatient and inpatient opioid addiction treatment programs for people addicted to drugs and alcohol. It is typically recommended that opioid addicts attend an inpatient program for the best chances of long-term recovery. Contact us today to start your journey toward recovery.